Vermont, 2007

Extreme Cold in Vermont, March 9, 2007

March 9, 2007 · NWS BTV · 16 events in 16 counties and zones

Arctic high pressure settled across New England during the night of the 8th and morning of the 9th with more frigid temperatures, similar to a few days earlier across Vermont. Morning lows on the 9th were 10 to 34 degrees below zero, which included record lows at the following three sites; Burlington, Montpelier and St.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

Arctic high pressure settled across New England during the night of the 8th and morning of the 9th with more frigid temperatures, similar to a few days earlier across Vermont. Morning lows on the 9th were 10 to 34 degrees below zero, which included record lows at the following three sites; Burlington, Montpelier and St. Johnsbury.|Some morning lows on the 9th included: -34 degrees at Island Pond (Essex), -31 degrees at Sutton (Caledonia), -30 degrees at East Haven (Essex), -28 degrees at Gallup Mills (Essex), -26 degrees in Morrisville (Lamoille), -23 degrees in St. Johnsbury (Caledonia) and Bethel (Windsor), -22 degrees in Newport (Orleans) and Montpelier (Washington), -21 degrees in Enosburg Falls (Franklin), -20 degrees in Plainsfield and Waitsfield (Washington), -19 degrees in Hanksville (Chittenden)and Northfield (Washington), -18 degrees in East Albany (Orleans), -17 degrees in Woodstock (Windsor), -16 degrees in New Haven (Addison) and Alburgh (Grand Isle), -15 degrees in Cornwall (Addison), Rutland (Rutland) and at the NWS office in South Burlington (Chittenden).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Mar 8, 9:30 PM EST, 2 hours 30 minutes earlier.

Area forecast discussion, Mar 8, 9:30 PM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
930 PM EST THU MAR 8 2007

.SHORT TERM /OVERNIGHT/...
SURFACE OBSERVATIONS AND SATELLITE LOOP SHOWING CLEAR SKIES ACROSS
VERMONT AND NORTHERN NEW YORK...WITH TEMPERATURES IN MOST LOCATIONS
ALREADY NEAR OR BELOW ZERO AT THIS TIME. PREVIOUS FORECAST HAS
THIS COVERED QUITE WELL...SO NO UPDATES TO THE CURRENT ZONE FORECASTS
WILL BE ISSUED.
&&

.PREV DISCUSSION... /ISSUED 303 PM EST THU MAR 8 2007/

SHORT TERM /TONIGHT THROUGH SUNDAY/...
METEOROLOGICAL CONDITIONS APPEAR ON TRACK FOR ANOTHER NIGHT OF
RECORD COLD AS ARCTIC AIR CONTINUES TO OVERSPREAD THE REGION.  WITH
HIGH PRESSURE BUILDING IN THIS AFTERNOON...PRESSURE GRADIENT WILL
BEGIN TO WEAKEN AND WINDS WILL BECOME LIGHT.  THUS WITH CLEAR
SKIES...RADIATIONAL COOLING WILL KICK IN IN ERNEST WITH THE HELP OF
DEEP SNOWPACK.  TEMPERATURES SHOULD PLUNGE WELL BELOW ZERO AND
BREAK A NUMBER OF RECORDS.  GENERALLY LOOKING AT A LOT OF 15 TO 25
BELOW BUT THERE WILL BE PLENTY OF 25 TO 35 BELOW WITH LOCALIZED
AREAS TO 40 BELOW.  WITH THE WEAKENING PRESSURE GRADIENT THIS
AFTERNOON...WIND CHILL VALUES WILL FALL INTO THE 10 TO 20 BELOW
RANGE AND THUS MOST AREAS WILL BE BELOW ADVISORY CRITERIA.  SO WILL
CANCEL WIND CHILL ADVISORY THIS AFTERNOON.  WARM AIR ADVECTION TAKES
PLACE ON FRIDAY AND THIS WILL ALLOW FOR A WARMING TREND TO BEGIN.
LOOK FOR ABOUT A 40 TO 50 DEGREE DIURNAL TEMPERATURE CHANGE FROM
FRIDAY MORNING TO FRIDAY AFTERNOON WITH FULL SUNSHINE AND
RELATIVELY LIGHT WINDS.  HIGH TEMPERATURES WILL RANGE FROM THE MID
TEENS TO MID 20S ON FRIDAY...THEN CLIMB WELL INTO THE 30S TO AROUND
40 ON SATURDAY AS SOUTH TO SOUTHWEST FLOW DEVELOPS AND 850 MB WARM
AIR ADVECTION CONTINUES.  THE WARMING WILL BE IN ADVANCE OF A COLD
FRONT THAT WILL MOVE INTO THE AREA LATE IN THE DAY AND ENHANCE THE
POTENTIAL FOR MAINLY RAIN SHOWERS...ALTHOUGH SOME MIXED
PRECIPITATION MAY OCCUR OVER THE NORTHEAST KINGDOM.  PRECIPITATION
SHOULD COME TO AN END THE FIRST HALF OF SATURDAY NIGHT AND THEN
HIGH PRESSURE BEGINS TO BUILD IN FOR SUNDAY BRINGING DRY WEATHER
AND TEMPERATURES A COUPLE OF DEGREES COLDER THAN SATURDAY.
READINGS ON SUNDAY WILL STILL BE JUST ABOVE SEASONAL NORMALS.

LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
EXTENDED PERIOD CONTINUES TO LOOK IN GREAT SHAPE W/ ABV NORMAL
TEMPS FOR MUCH OF THE TIME. ZONAL FLOW ALOFT...COMBINED WITH SFC
RIDGE SETTING UP TO OUR S AND E...WILL ALLOW TEMPS TO INCR NICELY.
LATEST RUNS SHOW SFC RIDGE A BIT MORE STAGNANT TO OUR SOUTH...WHICH
IN TURN WILL PUSH APPROACHING SYSTEM FOR TUES/WED MORE NORTH INTO
EASTERN CANADA. SO WILL BACK OFF ON POPS...CONCENTRATING MORE FOR
NORTHERN SECTIONS OF THE CWA. THIS RIDGE WILL STALL APPROACH OF
BACKDOOR FRNT WED INTO THURS...SO WILL PARE BACK POPS SOMEWHAT...BUT
WILL KEEP RW AS DOMINANT PRECIP TYPE FOR EXTENDED...WITH SOME MIX
WITH -SW IN HIR ELEV...ESPECIALLY DURING EARLY MORN/LATE EVENING HRS.

AVIATION...
VFR COND THRU ENTIRE PERIOD EXPECTED FOR ALL SITES. SOME MVFR FOR
VSBY REDUCTION THOUGH THRU 21Z-22Z FOR KBTV/KMPV FOR BLSN. FEW-SCT
CLD COVER TO GO ALL SKC AFT 00Z...W/ SOME FEW030-035 AFT 11Z-13Z FRI
FROM WEST TO EAST. STRONG GUSTY N/NW WINDS WILL ABATE...GOING
CALM/NEAR CALM. AFT 12Z...WINDS VAR...LGT FROM THE S/SW. NO PRECIP
EXPECTED.

CLIMATE...
THE FOLLOWING ARE RECORDS FOR MINIMUM TEMPERATURES FRIDAY MORNING...
WHICH APPEAR LIKELY TO FALL AT A NUMBER OF LOCATIONS.

LOCATION         DATE       RECORD LOW TEMPERATURE

BURLINGTON       3/9        -11/1967
MASSENA          3/9        -22/1984
MONTPELIER       3/9         -6/1984
ST. JOHNSBURY    3/9        -22/1923

AS A POINT OF REFERENCE...WEST BURKE VT...A LONG-RUNNING CO-OP SITE
IN NERN VT...HAS ONLY RECORDED A TEMPERATURE BELOW -30F IN MARCH
ONCE /-34F ON MARCH 4 1950/. THIS ALL-TIME MARCH RECORD WILL LIKELY
BE APPROACHED TONIGHT THERE AND OTHER LOCATIONS AROUND THE CWA. THE
MARCH LOW TEMPERATURE RECORD AT KBTV IS -24F ON 3/4/1938. THE KBTV
LOW TEMPERATURE OF -18F RECORDED ON WEDNESDAY WAS TIED FOR 4TH
LOWEST EVER IN MARCH. BURLINGTON CLIMATE RECORDS DATE BACK TO
1883.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.
&&

SHORT TERM...WGH
Hazardous weather outlook, Mar 8, 3:48 PM EST, 8 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
348 PM EST THU MAR 8 2007

NYZ026>031-034-035-087-VTZ001>012-016>019-092100-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
348 PM EST THU MAR 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN NEW
YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT
AND SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT

TEMPERATURES TONIGHT ARE EXPECTED TO FALL TO RECORD LEVELS MUCH
LIKE THOSE EXPERIENCED WEDNESDAY MORNING. READINGS WILL FALL AS
LOW AS 15 TO 25 BELOW ZERO BY FRIDAY MORNING. A NUMBER OF
LOCATIONS...ESPECIALLY OVER THE NORTHERN ADIRONDACKS AND NORTH
CENTRAL AND NORTHEAST VERMONT WILL FALL INTO THE 25 TO 35 BELOW
ZERO RANGE WITH LOCALIZED VALUES TO 40 BELOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

EVENSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Caledonia

When
March 9, 12:00 AM EST to 8:00 AM EST
Where
Caledonia forecast zone
Reported by
COOP Observer
Coordinates
44.465, -72.102 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Eastern Addison

When
March 9, 12:00 AM EST to 8:00 AM EST
Where
Eastern Addison forecast zone
Reported by
COOP Observer
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Eastern Chittenden

When
March 9, 12:00 AM EST to 8:00 AM EST
Where
Eastern Chittenden forecast zone
Reported by
COOP Observer
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Eastern Franklin

When
March 9, 12:00 AM EST to 8:00 AM EST
Where
Eastern Franklin forecast zone
Reported by
COOP Observer
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Eastern Rutland

When
March 9, 12:00 AM EST to 8:00 AM EST
Where
Eastern Rutland forecast zone
Reported by
COOP Observer
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Essex

When
March 9, 12:00 AM EST to 8:00 AM EST
Where
Essex forecast zone
Reported by
COOP Observer
Coordinates
44.728, -71.736 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Grand Isle

When
March 9, 12:00 AM EST to 8:00 AM EST
Where
Grand Isle forecast zone
Reported by
COOP Observer
Coordinates
44.797, -73.295 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Lamoille

When
March 9, 12:00 AM EST to 8:00 AM EST
Where
Lamoille forecast zone
Reported by
COOP Observer
Coordinates
44.606, -72.641 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Orange

When
March 9, 12:00 AM EST to 8:00 AM EST
Where
Orange forecast zone
Reported by
COOP Observer
Coordinates
44.006, -72.377 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Orleans

When
March 9, 12:00 AM EST to 8:00 AM EST
Where
Orleans forecast zone
Reported by
COOP Observer
Coordinates
44.829, -72.244 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Washington

When
March 9, 12:00 AM EST to 8:00 AM EST
Where
Washington forecast zone
Reported by
ASOS
Coordinates
44.273, -72.615 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Western Chittenden

When
March 9, 12:00 AM EST to 8:00 AM EST
Where
Western Chittenden forecast zone
Reported by
ASOS
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Western Addison

When
March 9, 12:00 AM EST to 8:00 AM EST
Where
Western Addison forecast zone
Reported by
COOP Observer
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Western Franklin

When
March 9, 12:00 AM EST to 8:00 AM EST
Where
Western Franklin forecast zone
Reported by
COOP Observer
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Western Rutland

When
March 9, 12:00 AM EST to 8:00 AM EST
Where
Western Rutland forecast zone
Reported by
COOP Observer
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Windsor

When
March 9, 12:00 AM EST to 8:00 AM EST
Where
Windsor forecast zone
Reported by
COOP Observer

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2007Every state in 2007This day in weather historyWarnings in Vermont, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 10835, 10836, 10837, 10838, 10839, 10840, 10841, 10842, 10843, 10844, 10845, 10846, 10847, 10848, 10849, 10850.